51
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Complete Resolution of a Giant Pigment Epithelial Detachment Secondary to Exudative Age-Related Macular Degeneration after a Single Intravitreal Ranibizumab (Lucentis) Injection: Results Documented by Optical Coherence Tomography

      Read this article at

      ScienceOpenPublisherPMC
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Aim

          To describe a patient with a giant pigment epithelial detachment (PED) secondary to exudative age-related macular degeneration (ARMD) successfully treated with a single intravitreal ranibizumab (Lucentis) injection (0.5 mg/0.05 ml).

          Methods

          An 89-year-old woman presented with a six-day history of reduced vision and distortion in the left eye. Best-corrected visual acuity in that eye was 6/15. Fundoscopy revealed a giant PED and exudates temporally to the fovea. Optical coherence tomography showed a PED associated with subretinal and intraretinal fluid. Fluorescein angiography confirmed the diagnosis of an occult choroidal neovascularization. Treatment with intravitreal injections of ranibizumab (Lucentis) was recommended, although the increased risk of retinal pigment epithelium (RPE) rip was mentioned.

          Results

          Four weeks after the first intravitreal Lucentis injection, the visual acuity in the left eye improved to 6/7.5, with a significant improvement of the distortion and a complete anatomical resolution of the PED confirmed by optical coherence tomography.

          Conclusion

          Giant PED secondary to exudative ARMD can be successfully treated with intravitreal ranibizumab, despite the increased risk of RPE rip. To our knowledge, this is the first case presenting with complete resolution of PED after a single ranibizumab injection.

          Related collections

          Most cited references 8

          • Record: found
          • Abstract: found
          • Article: not found

          Tears of detached retinal pigment epithelium.

          Ripping of detached pigment epithelium appears to be a common sight-threatening complication of pigment epithelial detachments and occurs at the junction of the detachment and flat pigment epithelium. The characteristics of the detachment prior to the rip suggest that the tear occurs in pigment epithelium which is detached without its basement membrane. The tear is followed by retraction of the pigment epithelium, revealing bare Bruch's membrane. The defect may remain apparently unaltered, or may be recovered by normal looking pigment epithelium, but most commonly is replaced by a fibrous plaque. Most patients had a profound reduction in visual acuity.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Retinal pigment epithelial tear after photodynamic therapy for choroidal neovascularization.

            To report a case of retinal pigment epithelial tear after photodynamic therapy for choroidal neovascularization. Case report. A 74-year-old woman with exudative age-related macular degeneration and classic subfoveal choroidal neovascularization RE underwent photodynamic therapy with verteporfin. Ophthalmoscopy and fluorescein angiography RE disclosed a retinal pigment epithelial tear in the area of photodynamic therapy. This case presents the first report of a retinal pigment epithelial tear after photodynamic therapy with verteporfin for subfoveal choroidal neovascularization in age-related macular degeneration.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Intravitreally administered bevacizumab (Avastin) in minimally classic and occult choroidal neovascularization secondary to age-related macular degeneration.

              Anti-vascular endothelial growth factor (anti-VEGF) agents have been shown to be effective in the treatment of neovascular age-related macular degeneration (AMD). Efficacy and safety of intravitreally administered bevacizumab (Avastin), a humanized monoclonal anti-VEGF, was assessed in minimally classic and occult subfoveal choroidal neovascularization (CNV) due to AMD. A prospective interventional study was carried out. Bevacizumab (1.25 mg) was administered intravitreally on a 6-week basis until macular edema, subretinal fluid, and/or pigment epithelial detachment had resolved. Administration was repeated in case of relapse. Ophthalmic evaluations included a complete ophthalmic examination, measurement of the visual acuity (VA), optical coherence tomography, and fluorescein angiography. Main outcome measures were the changes between baseline and last follow-up visit in best-corrected VA, central foveal thickness (CFT) and total macular volume (TMV). From 102 patients [mean age (range) 74.8 (61-85) years], 102 eyes were included. Median (range) duration of follow-up was 18 (6-24) weeks. Statistically significant changes from baseline were observed in best-corrected VA [increase of 1.29 lines (P=0.001)], CFT [reduction of 56 microm (P=0.01)] and TMV [reduction of 0.80 mm(3) (P<0.0001)]. Positive results were obtained in 65/102 (64%) patients after two to three injections as a mean. In a substantial proportion of patients (38%) followed up for at least 18 weeks, recurrence of leakage requiring additional injections was observed. Treatment was well tolerated; two pigment epithelium rips and ten posterior vitreous detachments were reported. Short-term results suggest that intravitreally administered bevacizumab (Avastin) is effective in minimally classic and occult CNV due to AMD. Significant improvements in VA, CFT and TMV were obtained and maintained during follow-up. In some patients, however, recurrence of leakage requiring additional intravitreal injection occurred. Maintenance of the effect of bevacizumab and its safety after repeated and prolonged administration have to be investigated in well-controlled studies.
                Bookmark

                Author and article information

                Journal
                Case Report Ophthalmol
                COP
                Case Reports in Ophthalmology
                S. Karger AG (Allschwilerstrasse 10, P.O. Box · Postfach · Case postale, CH–4009, Basel, Switzerland · Schweiz · Suisse, Phone: +41 61 306 11 11, Fax: +41 61 306 12 34, karger@karger.ch )
                1663-2699
                Sep-Dec 2010
                08 December 2010
                08 December 2010
                : 1
                : 2
                : 110-113
                Affiliations
                Moorfields Eye Hospital, London, UK
                Author notes
                *Eleni Loukianou, MD, 25A Bavaria Road, Flat 8 Islington, N19 4EU London (UK), E-Mail eleniloukianou@ 123456yahoo.com
                Article
                cop0001-0110
                10.1159/000321730
                3047744
                21373383
                Copyright © 2010 by S. Karger AG, Basel

                This is an Open Access article distributed under the terms of the Creative Commons Attribution-Noncommercial-No-Derivative-Works License ( http://creativecommons.org/licenses/by-nc-nd/3.0/). Users may download, print and share this work on the Internet for noncommercial purposes only, provided the original work is properly cited, and a link to the original work on http://www.karger.com and the terms of this license are included in any shared versions.

                Page count
                Figures: 3, References: 9, Pages: 4
                Categories
                Published: December 2010

                Comments

                Comment on this article